Alert archive / North Dakota / Red Flag Warnings in 2017
Red Flag Warning 8, NWS Bismarck, ND
NWS Bismarck, ND issued this red flag warning at Oct 24, 2017, 2:27 PM MDT for 7 counties in North Dakota. It took effect at Oct 25, 2017, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2017, 2:27 PM MDT (20:27 UTC)
- In effect from
- Oct 25, 2017, 12:00 PM MDT
- Expired
- Oct 25, 2017, 6:44 PM MDT
- In force
- 7 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
057 WWUS83 KBIS 242027 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 327 PM CDT Tue Oct 24 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions Wednesday afternoon through early Wednesday evening. Thus a red flag warning has been issued. NDZ031>033-040-041-043-044-250430- /O.UPG.KBIS.FW.A.0010.171025T1800Z-171026T0100Z/ /O.NEW.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 227 PM MDT Tue Oct 24 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... The National Weather Service in Bismarck has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TWH
6 follow-up statements
659 WWUS83 KBIS 250239 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 939 PM CDT Tue Oct 24 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions Wednesday afternoon through early Wednesday evening. Thus a red flag warning has been issued. NDZ031>033-040-041-043-044-251045- /O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 839 PM MDT Tue Oct 24 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT WEDNESDAY FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 20 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
961 WWUS83 KBIS 250848 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 348 AM CDT Wed Oct 25 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions this afternoon through early this evening. Thus a red flag warning remains in effect for the afternoon and early evening. NDZ031>033-040-041-043-044-251800- /O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 248 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 18 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JV
677 WWUS83 KBIS 251448 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 948 AM CDT Wed Oct 25 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions this afternoon through early this evening. Thus a red flag warning remains in effect for the afternoon and early evening. NDZ031>033-040-041-043-044-252300- /O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 848 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 18 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ ZH
926 WWUS83 KBIS 251729 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 1229 PM CDT Wed Oct 25 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions this afternoon through early this evening. Thus a red flag warning remains in effect for the afternoon and early evening. NDZ031>033-040-041-043-044-260100- /O.CON.KBIS.FW.W.0008.171025T1800Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1129 AM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 18 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TWH
454 WWUS83 KBIS 251958 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 258 PM CDT Wed Oct 25 2017 ...RED FLAG WARNING FOR MUCH OF SOUTHWEST NORTH DAKOTA THIS AFTERNOON INTO EARLY EVENING... .Westerly winds sustained between 15 and 25 mph, combined with minimum relative humidities as low as 13 percent, will result in critical fire weather conditions this afternoon through early this evening. Thus a red flag warning remains in effect for the afternoon and early evening. NDZ031>033-040-041-043-044-260100- /O.CON.KBIS.FW.W.0008.000000T0000Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 158 PM MDT Wed Oct 25 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR STRONG WINDS AND LOW HUMIDITIES FOR SOUTHWEST NORTH DAKOTA... * WIND...Westerly winds 15 to 25 mph with gusts to 35 mph. * HUMIDITY...13 to 18 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ TWH
785 WWUS83 KBIS 260044 RFWBIS URGENT - FIRE WEATHER MESSAGE National Weather Service Bismarck ND 744 PM CDT Wed Oct 25 2017 ...RED FLAG WARNING EXPIRES AT 7 PM MDT... .Critical fire weather conditions have abated and the Red Flag Warning will be allowed to expire at 7 PM MDT. NDZ031>033-040-041-043-044-260145- /O.CAN.KBIS.FW.W.0008.000000T0000Z-171026T0100Z/ Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 644 PM MDT Wed Oct 25 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT FOR SOUTHWEST NORTH DAKOTA... The Red Flag Warning will be allowed to expire at 7 PM MDT. $$ JNS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this red flag warning went out at Oct 24, 12:09 PM MDT, 2 hours 18 minutes earlier.
Area forecast discussion, Oct 24, 12:09 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 109 PM CDT Tue Oct 24 2017 .UPDATE... Issued at 109 PM CDT Tue Oct 24 2017 The forecast remains largely unchanged. Did continue to tweak winds and minimum relative humidities for tomorrow, but conditions still look possible for critical fire weather Wednesday afternoon in the far southwest. Otherwise, just blended the latest observations to the previous forecast. UPDATE Issued at 900 AM CDT Tue Oct 24 2017 Forecast looks to be on track. Did tweak the forecast for minimum relative humidities and winds tomorrow, and thinking generally remains the same regarding fire weather potential. Otherwise, just reduced sky cover for much of today and blended the latest observations to the previous forecast. UPDATE Issued at 625 AM CDT Tue Oct 24 2017 Current forecast looks fine. && .SHORT TERM...(Today and tonight) Issued at 327 AM CDT Tue Oct 24 2017 Currently, a large low pressure system associated with our strong winds on Monday was over the Great Lakes this morning, with a building upper level ridge over the west coast and Rockies. Dry westerly flow off the Rockies will make for a breezy day with westerly winds of 15 to 25 mph. Seasonable temperatures with highs in the 50s. Tonight the western ridge continues to expand into our area with warmer air aloft. West winds of 5 to 10 mph tonight will help keep the lower atmosphere mixed enough for overnight lows in the upper 30s to around 40F. .LONG TERM...(Wednesday through Monday) Issued at 327 AM CDT Tue Oct 24 2017 The main forecast issue in the long term period will be Fire Weather issues on Wednesday, then very windy and turning much colder with a chance of rain and snow Wednesday night and Thursday. A Strong eastern Pacific Ridge and central and eastern U.S Trough pattern maintains itself through the long term period. A couple clipper type systems tracking through the ridge-trough pattern will dominate our weather through early next week. Wednesday: A vigorous shortwave trough moving through the upper level flow over British Columbia Wednesday morning will move quickly southeast across the southern Canadian Rockies and approach western ND by Wednesday evening. This will induce a shortwave ridge over the Dakotas during the daytime Wednesday, enhancing the warm airmass over the Front Range and western plains, including North Dakota. This will result in a mild west to southwest wind flow over our area, with highs climbing into the 60s - and into the lower 70s in southwestern ND. Wednesday night and Thursday: The vigorous shortwave trough dives southeast across the Dakotas. This strong system will induce and deepen a surface low and associated cold front, which also tracks southeast across our area Wednesday night. Strong cold advection, 3- hour pressure rises of 5-9 mb and H850 northwest winds of 40-55 knots will make for another very windy period Wednesday night through Thursday evening. It appears that we would likely need a wind advisory for this time period. Timing of any wind headlines will be determined by later forecast shifts. Lows Wednesday night should be mainly in the 30s, but not much recovery on Thursday with expected highs in the mid 30s to mid 40s across western and central ND. Rain showers will mix with and turn to snow showers, with the precipitation mainly falling north and west of the surface low. At this time, precipitation amounts are fairly light according to model consensus, resulting in light snow accumulations of mainly less than an inch - and mainly in north central ND. The Turtle Mountains may see an inch of snow. The cold high pressure following the clipper system remains over our area for a day or so. Lows Wednesday night are forecast to be in the 15F to 25F range; highs Thursday 35 to 40; then lows Thursday night again 15 to 25 with another cool day Friday. Warmer on Saturday and Sunday ahead of the next clipper system moving through our area on Sunday night/Monday, bringing gusty winds and chances of rain and snow showers. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 109 PM CDT Tue Oct 24 2017 Vfr cigs/vsbys through the period. Low level wind shear at all terminals from around 23z Tuesday through 18z Wednesday. && .FIRE WEATHER... Issued at 327 AM CDT Tue Oct 24 2017 Critical or near critical fire weather conditions possible on Wednesday. A fire weather watch has already been issued for parts of southwestern North Dakota valid Wednesday afternoon into early evening. On Wednesday we are expecting mild temperatures in the upper 60s and lower 70s with minimum relative humidity values of 15 to 20 percent over southwestern ND. These conditions combined with increasing west winds in the 15 to 25 mph range will produce a period of critical fire weather conditions Wednesday afternoon and early evening. Even stronger winds are expected overnight Wednesday but humidities are expected to increase during the evening behind a strong cold front. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for NDZ031>033-040-041-043-044. && UPDATE...ZH SHORT TERM...JV LONG TERM...JV AVIATION...KS FIRE WEATHER...JV
Hazardous weather outlook, Oct 24, 11:07 AM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1207 PM CDT Tue Oct 24 2017 NDZ001>005-009>013-017>023-025-034>037-042-045>048-050-051-251715- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1207 PM CDT Tue Oct 24 2017 /1107 AM MDT Tue Oct 24 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are possible Wednesday night into Thursday behind a cold front. In addition to the wind, a mix of rain and snow will also be possible, with the potential for light snow accumulations as much colder air moves over the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ031>033-040-041-043-044-251715- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 1107 AM MDT Tue Oct 24 2017 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A Fire Weather Watch has been issued for for portions of southwest North Dakota for Wednesday afternoon and early evening. Critical fire weather conditions are possible due to temperatures in the lower 70s, low humidities and gusty west winds of 15 to 25 mph. Please see www.weather.gov/bis for details. Strong northwest winds are possible Wednesday night into Thursday behind a cold front. In addition to the wind, a mix of rain and snow will also be possible, with the potential for light snow accumulations as much colder air moves over the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH/JV
Nearby
Red Flag Warnings in North Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.